Arizona, 2025

Damaging Winds and Lightning Strike in Arizona, June 1 to 2, 2025

June 1 to 2, 2025 · NWS TWC · 3 events in 2 counties and zones

An anomalous early push of tropical moisture from the remnants of Tropical Storm Alvin brought strong thunderstorms and heavy rainfall to Southeast Arizona. Notably, there was damage to electrical equipment in Douglas, AZ causing a power outage to 1,400 people.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An anomalous early push of tropical moisture from the remnants of Tropical Storm Alvin brought strong thunderstorms and heavy rainfall to Southeast Arizona. Notably, there was damage to electrical equipment in Douglas, AZ causing a power outage to 1,400 people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 1, 3:16 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 3:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
316 PM MST Sun Jun 1 2025

.SYNOPSIS...A weather system moving across the area through Monday
will bring widespread showers and isolated thunderstorms tonight
into Monday morning. Another chance of showers on Tuesday with dry
conditions returning to the area on Wednesday. High temperatures
will be below normal to start the work week then warm to above
normal by the end of the work week.

&&

.DISCUSSION...Widely scattered showers/isolated thunderstorm so
far today as the upper low off northern Baja was slow to eject.
Over the past couple of hours, the low has started to eject per
last water vapor imagery. Dynamics from this system will act on
tropical moisture that has advected across the area in the past
12 hours. The 18z Tucson sounding has PW of 1.22" while SPC
analysis showing up to 1.70" moving Yuma county and wrn Pima
county. With the PW values forecast to be 250%-325% of normal and
the dynamics coming in, still looking at widespread showers and
isolated thunderstorm with a few heavy rainers and training storms
into tonight from Tucson west. Flash Flood Watch remains in effect
across SE Pinal, Pima and Santa Cruz counties. Latest HRRR runs
keep activity going past midnight for Tucson east.

Overnight showers will continue, but rain amounts will be on the
lighter side as the upper low weakens and moves northeastward
towards the Four Corners. During this time PWAT values also begin
to decrease, although they will still be above normal for this
time of year. As synoptic scale forcing decreases shower activity
will decrease from west to east Monday with additional rainfall
amounts up to 0.25". High temperatures today and Monday will be
moderated by the moisture and cloud cover with Tucson possibly
seeing sub 90 degree highs both days.

Monday: Remaining unsettled as the low opens up while moving
across the state. Up to 30% chance of showers/isolated t-storms
with highs below normal.

Tuesday: Follow-up weather system will keep conditions unsettled
especially north of Tucson for a slight chance of showers.

Wednesday thru Friday: Significant drying takes place with high
temperatures warming up to several degrees above normal by Friday.

Next week: Dry and hot and subtropical high strengthens over NW
Mexico.

&&

.AVIATION...Valid through 03/00Z.
SCT -SHRA and ISOLD -TSRA thru much of valid pd. Brief MVFR cigs
with +SHRA thru 12/09z. SWLY/SLY winds 8-15 kts thru much of
valid pd. Isold gusts to 30-40 kts near any TS that develop.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread showers and isolated thunderstorms
will continue across the area into tomorrow morning before
decreasing from west to east on Monday. Rain could be heavy at
times leading to possible debris flows over new area burn scars.
Overall winds remain light but gusty and erratic winds would occur
with any thunderstorm activity. Another weather system moves
through Tuesday with a slight chance for precip north of Tucson
along with breezy winds. Thereafter expect dry and warming
conditions.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Flood Watch until 5 PM MST this afternoon for AZZ501-502-515.

 Flood Watch until 11 PM MST this evening for AZZ503>507-513-514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 1, 2:37 PM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Sun Jun 1 2025

AZZ507-513-012200-
Dragoon and Mule and Huachuca and Santa Rita Mountains AZ-Upper
San Pedro River Valley AZ-
237 PM MST Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COCHISE COUNTY
UNTIL 3 PM MST...

At 237 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, moving northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Sierra Vista, Hereford, Fort Huachuca, Palominas, Coronado
  National Memorial and Ramsey Canyon Preserve.

This includes the following highways...
	Route 90 between mile markers 329 and 330.
	Route 92 between mile markers 326 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3133 11024 3146 11034 3156 11012 3136 11001
      3133 11006
TIME...MOT...LOC 2136Z 151DEG 15KT 3136 11013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CWR

The radar

The Tucson radar (KEMX), 24 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Santa Cruz

When
June 1, 6:00 PM MST to June 2, 1:00 AM MST
Where
Santa Cruz County, 0.59 mi W of Sonoita
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.680, -110.660

Sulphur Springs Valley Electric Company reported outages for roughly 1,400 people in Sonoita, Whetstone, Benson, and Wilcox due to multiple thunderstorm hazards including lightning, fallen branches, and heavy rain that arched power lines.

Thunderstorm Wind, Cochise

When
June 1, 6:00 PM MST to 11:00 PM MST
Where
Cochise County, Douglas to Whetstone
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.350, -109.550

Sulphur Springs Valley Electric Company reported outages for roughly 1,400 people in Whetstone, Benson, and Wilcox due to multiple thunderstorm hazards including lightning, fallen branches, and heavy rain that arched power lines.

Thunderstorm Wind, Cochise

When
June 1, 9:48 PM MST to 11:59 PM MST
Where
Cochise County, 3.28 mi NNW of Pirtleville
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
31.390, -109.600

APS reported a power outage was around 10 pm at the intersection of Richie Rd and Rochin Rd due to strong thunderstorm winds causing broken wires. Time estimated by radar.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2025Every state in 2025This day in weather historyWarnings in Arizona, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274398, 1274400, 1274399.